Fighting back: Health department and ASAP educate community as overdose deaths hit monthly high
Published 2:00 pm Tuesday, May 9, 2023
Friday afternoon, Winchester residents had the opportunity to learn how to save a life.
The Clark County Health Department and the Agency for Substance Abuse Policy (ASAP) teamed up to provide NARCAN training, overdose education and more in the parking lot of Winchester’s Walmart.
The pop-up tutorial came on the heels of Clark County recording its highest number of overdose deaths in one month ever.
Email newsletter signup
“In the month of April alone, there were ten overdose deaths. That is more than we have had since I have been collecting this data since 2019,” said Jennifer Gulley, a nurse administrator at the health department.
The highest number before April was four. According to Gulley, on average, the area sees “zero to three” overdose deaths a month.
One of the primary culprits for the rise in overdoses is a substance wreaking havoc in communities across the United States.
“Fentanyl is a factor. It contaminates a lot of the drugs,” Gulley said. “So an individual may be purchasing a drug that they use, but it contains fentanyl. It does not take a lot of fentanyl to cause a death.”
According to the U.S. Drug Enforcement Agency’s website, fentanyl is a “potent synthetic opioid drug approved by the Food and Drug Administration for use as an analgesic (pain relief) and anesthetic. It is approximately 100 times more potent than morphine.”
Ron Kibbey, an ASAP volunteer and health department board member, said that fentanyl is finding its way into more recreational drugs as well.
“They are even finding fentanyl in pot,” Kibbey said. “What it does is it creates a dependency, and so people will come back and buy it.”
Kibbey has been at the forefront of trying to supply a deterrent against overdoses since 2016.
“Ron has done this work for years, championing and getting Narcan out in the community,” Gulley said.
Narcan, also known as Naxolone, is a medicine used to reverse the effects of an overdose. The medicine blocks the receptors in the human brain that opiates bind to. When opiates, such as hydrocodone or morphine, get into the brain, they can shut down vital organs.
Gulley and Kibbey explained that administering Narcan is essentially the same as using a nasal spray.
“One of the reasons we like this particular method is people are used to it, and it does not scare them,” Kibbey said.
Narcan can be found for free at the Clark County Health Department’s 400 Professional Drive location, New Leaf Recovery Center on West Lexington Ave or the Recovery Community Center located at 37 South Main Street. It can also be purchased from CVS, Kroger or Walgreens.
So what are the signs of an overdose?
Gulley said to look for individuals struggling to breathe, with pinpoint pupils, blue/gray lips or nails, play, clammy skin, or extreme sleepiness. The most important thing, she noted, is to call 911 after administering Narcan and stay with the person overdosing.
Besides potentially saving lives, the event also worked toward breaking down barriers for those hesitant to seek help.
“The more it is out there, the better it will be for people to feel more comfortable talking about it,” Kibbey said. “Accessibility, awareness and community education events like this are not just about Narcan but the resources we have in this community to support treatment and recovery.”